Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
CWD Answers Archives

Review the entire archive according to the date it was posted.

CWD_Answers_Icon
October 26, 1999

Hypoglycemia, Insulin

advertisement
Question from Calgary, Alberta, Canada:

What are the effects of taking too much insulin? And if one did, what is the best way to rid it?

Answer:

From: DTeam Staff

There’s probably no one who hasn’t for one reason or another taken too much insulin. It happens. The first and most important thing to is to think about why it happened so that you can prevent future mistakes. Once you have given the insulin it’s in your body until it wears out. If you do nothing about it you can have an insulin reaction, maybe even a very severe one.

Your diabetes team should have instructed you on what to do. Maybe you’ve forgotten. That being the case, make an appointment with a diabetes educator to learn as much as you can! Your local hospital should have a diabetes educator on staff who can help you if you don’t have a diabetes team. Alternatively, you can contact The Canadian Diabetes Association or The American Association of Diabetes Educators to help find one in Calgary.

The only way to offset extra insulin is to eat. You should check your blood sugar at least every hour until the insulin has worn off and depending on how low it is eat: 1) some quick-acting carbs like juice or glucose tablets and 2) something with protein (perhaps a peanut butter sandwich). It is important to note that eating a whole bunch at once won’t get the blood sugar up any faster; it will just go much higher and then crash again!

Because you may not be able to treat yourself, it is important for family and friends to know what to do if you go very low. Always keep a tube of glucose jel or cake frosting handy and teach them how to us it.

SS